|| Checking for direct PDF access through Ovid
Natalizumab, a highly effective disease modifying drug used in relapsing remitting multiple sclerosis (RRMS), is associated with progressive multifocal leukoencephalopathy (PML), a fatal intracerebral demyelinating disease caused by the JC virus that can be worsened with concurrent use of steorids. Stopping natalizumab in the context of PML can cause immune reconstitution inflammatory syndrome (IRIS) that can be treated with steroids. IRIS can be indistinguishable from PML on MRI - thus causing a clinical conundrum.We describe a woman with RRMS on Natalizumab who developed dysarthria and right-sided hemiparesis. MRI demonstrated non-enhancing peridentate white matter signal abnormality in the right middle cerebellar peduncle (RMCP). Cerebrospinal fluid JC virus DNA was >1 million copies/ml. PML was diagnosed and Natalizumab withdrawn. Four weeks later she developed bulbar weakness and left-sided hemiparesis despite falling JC virus DNA. Repeat MRI demonstrated new extensive pontine changes consistent with PML-IRIS.FDG-PET imaging confirmed focal areas of hypometabolism at the original site of PML and multiple areas of hypermetabolism in the left pons and middle cerebellar peduncle, suggestive of IRIS. Her clinical deterioration was attributed to IRIS and Prednisolone was commenced.In this case FDG-PET scanning helped distinguish between PML and IRIS, guiding patient management.